We exist to improve the lives
of everyone affected by epilepsy

Study links valproate to liver disease

2 June, 2004

A small scale
study of patients using the anti-epileptic drug (AED) valproate has
found that, as well as increasing body weight, use of the drug can lead
to an higher risk of developing non-alcoholic fatty liver disease
(NAFLD).

Researchers at Innsbruck University, writing in the journal Annals of Neurology,
studied 45 people with epilepsy who were taking either valproate or
another AED carbamazepine. Of the 23 people taking valproate, 14 of
those showed signs of NAFLD whereas of the 22 people taking
carbamazepine, only five showed signs of the disease.

Lead researcher Dr Gerhard Leuf commented:

"Nonalcoholic
fatty liver disease was defined recently as another symptom of insulin
resistance. Continuous therapy with valproate can result in increased
body weight and insulin resistance, but no data was yet available on a
possible relationship between valproate and nonalcoholic fatty liver
disease."